DCSIMG

Family warns over drug side-effects after teen’s death

TRAGEDY Robbie Hale

TRAGEDY Robbie Hale

 

MORE should be done to monitor young people who take a ‘last resort’ acne medicine, according to the parents of a teenager who killed himself after taking the drug.

Robbie Hale, 16, took his life after an uncharacteristic bout of depression and anxiety, months after he was prescribed isotretinoin.

As reported in The News, a coroner last week recorded an open verdict over Robbie’s death.

David Horsley, the coroner for Portsmouth, said he could not rule out the possibility the drug had some effect on the youngster’s mind which caused him to take his life.

Now Robbie’s mum, Lorraine Hale, has issued a heartfelt plea to anyone thinking of taking the drug to think twice.

‘I don’t want to see anyone else go through the same thing,’ said Lorraine, 43, of Lee-on-the-Solent.

‘People need to be aware.

‘It scares the life out of me to think someone else might take the drug.

‘I want procedures in place to see the next child is monitored for any problems much more closely.

‘Because in my mind, the drug is what contributed to Robbie’s death.’

Robbie was found hanged in January 2011.

An inquest last week was told his sudden descent into anxiety and aggression was totally out of character.

The inquest at Portsmouth Guildhall heard how Robbie was a happy and sensitive youngster who suddenly developed anger issues and a loss of self-confidence after taking isotretinoin.

The drug was considered a last resort by doctors after other treatments to cure his acne were unsuccessful.

The coroner will now write to the Medicines and Healthcare products Regulatory Agency, urging them to introduce better monitoring of patients for psychological troubles.

Robbie’s stepdad, Rod Groce, 43, added: ‘The outcome of the inquest was the best we could have hoped for. The coroner was very fair and we were lucky to have his support.

‘Personally, I would like to see the drug taken off the shelves because there is too much doubt over what it can do.’

‘I PUT MY FAITH IN THE SYSTEM AND IT FAILED’ 
n PAGES 8&9

 

Comments

 
 

Back to the top of the page